[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1990

Eccrine Squamous SyringometaplasiaA Cutaneous Sweat Gland Reaction in the Histologic Spectrum of `Chemotherapy-Associated Eccrine Hidradenitis' and `Neutrophilic Eccrine Hidradenitis'

Author Affiliations

From the Department of Pathology (Dr Cooper), Division of Surgical Pathology, Section of Cutaneous Pathology (Dr Hurt); Department of Medicine, Divisions of Hematology (Drs Halvorson and Friedman) and Dermatology (Dr Petr), The University of Texas Health Science Center and Medical Center Hospital, San Antonio.

Arch Dermatol. 1990;126(1):73-77. doi:10.1001/archderm.1990.01670250079013
Abstract

• A 31-year-old Hispanic man presented in the pancytopenic phase of acute myelocytic leukemia and was treated with the chemotherapeutic agents mitoxantrone and cytarabine. After 5 days, an erythematous, blanching, papular, crusted eruption developed on his forehead, chest, and legs. Some lesions showed confluence and all were at the same developmental stage. Clinical diagnoses included necrotizing vasculitis and sepsis. A biopsy specimen revealed widespread noninflammatory syringometaplasia of eccrine ducts. Well-developed intercellular bridges and eosinophilic cytoplasm were seen within the metaplastic cells; apoptoses and occasional mitoses were present. This process is distinct and probably occurred secondary to direct toxic injury from the chemotherapeutic drugs. Because similar changes have occurred in patients with neutrophilic eccrine hidradenitis, we believe our patient represents an example of the noninflammatory end of the spectrum of chemotherapeutic eccrine gland reactions.

(Arch Dermatol. 1990;126:73-77)

×